Wyoming, 2018Damaging Wind in Wyoming, June 5, 2018
June 5, 2018 · NWS RIW · 1 event in 1 county or zone
A shower collapsed near the Natrona County airport and produced a dry microburst. Winds gusted as high as 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shower collapsed near the Natrona County airport and produced a dry microburst. Winds gusted as high as 70 mph. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 5, 1:00 PM MST, 5 hours 35 minutes earlier.
Area forecast discussion, Jun 5, 1:00 PM MST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
200 PM MDT Tue Jun 5 2018
.SHORT TERM...(This evening through Friday) Issued at 156 PM MDT
Tue Jun 5 2018
|THE RIDGE AXIS HAS MOVED OFF TO THE EAST PLACING US UNDER THE
SOUTHWEST STEERING FLOW. A SHORTWAVE WILL BE TRACKING NORTHEAST
WITHIN THE SOUTHWEST FLOW FOR THE REST OF TODAY. THIS SHORTWAVE WILL
EJECT A WEAK COLD FRONT SOUTH ACROSS NORTHERN WYOMING LATER THIS
AFTERNOON. ALONG AND BEHIND THE FRONT, LIFTED INDICES WILL DROP TO
-6.5 ACROSS JOHNSON COUNTY ALONG WITH HIGHER CAPES WHERE THE BEST
CHANCE OF SIGNIFICANT THUNDERSTORM ACTIVITY WILL OCCUR THIS EVENING,
ALONG WITH A CHANCE OF LESSER STORM ACTIVITY ACROSS THE REST OF THE
NORTH.
TONIGHT, THE FRONT WILL DRIFT SOUTH TO ALMOST THE DIVIDE. HIGHER DEW
POINTS WILL POOL NORTHEAST OF THE FRONT. CURRENTLY, WEST OF THE
DIVIDE, DEW POINTS ARE IN THE 30S, 40S IN CENTRAL WYOMING EAST OF
THE DIVIDE, AND IN THE LOW TO MID 50S IN THE BIG HORN BASIN AND IN
JOHNSON COUNTY. THESE HIGHER DEW POINTS WILL DRIFT SOUTH WITH THE
FRONT.
ON WEDNESDAY, SURFACE WINDS WILL VEER TO THE SOUTHEAST BEHIND THE
FRONT WITH A SFC LOW EXTENDING UP TO 700MB DEVELOPING OVER SOUTHWEST
WYOMING ENHANCING THE SFC SOUTHEASTERLY FLOW, AIDING IN DRAWING IN
MORE SFC MSTR AS WELL AS INCREASING THE DIRECTIONAL SHEER. 850 MB
WINDS ARE PROGGED TO BE SOUTHERLY AT 20 KNOTS OVER NATRONA CO. SPC
HAS NOW SHIFTED THE SLIGHT RISK AREA WEST ON WEDNESDAY TO INCLUDE A
BIG SWATH OF CENTRAL WYOMING EAST OF THE DIVIDE TO INCLUDE CODY,
WORLAND, BUFFALO, AND JUST BARELY RIVERTON. LANDER AND CASPER ARE
NOT TECHNICALLY IN THE SLIGHT RISK AREA FOR WHAT ITS WORTH. IN
ADDITION, WE WILL BE UNDERNEATH THE RRQ OF THE ASCT JET MAX. THE GFS
HAS BYG/CPR CAPES UP AROUND 1500 WITH LESSER CAPES TO THE WEST. THE
STRONGEST ACTIVITY APPEARS THAT IT WILL PROPAGATE SOUTH WITH TIME,
ALTHOUGH THE CELLS WILL RACE TO THE NORTHEAST. THE STRONG CONVECTIVE
ACTIVITY WILL LIKELY BE A RELATIVELY LATE SHOW WITH THE POST FRONTAL
INVERSION CAP NEEDING TO BE BROKEN, ALONG WITH THE ENHANCING VORT
LOBE TRACKING NORTHEAST ACROSS THE AREA AROUND 00Z AS IT BISECTS THE
FRONTAL BOUNDARY, ALONG WITH ANOTHER LESSER VORT LOBE DUE TO COME
THROUGH AROUND 06Z THURSDAY. MORE WIDELY SCATTERED GARDEN VARIETY
THUNDERSHOWERS ARE PROGGED FOR AREAS WEST OF THE DIVIDE WEDNESDAY.
THE ONE THING THAT COULD GO WRONG WITH THE FORECAST IS THE CAP MAY
BE TOO STRONG AND DELAY THE CONVECTIVE ACTIVITY, ESPECIALLY IN OUR
EASTERN ZONES, BUT FOR NOW, CONDITIONS LOOK FAVORABLE FOR AN ACTIVE
WEATHER DAY WEDNESDAY.
ON THURSDAY, THE FRONT WILL RETREAT NORTHEAST WITH THE STRONGEST
THUNDERSTORM ACTIVITY RELEGATED TO JOHNSON COUNTY WHERE LIFTED
INDICES ARE PROGGED TO BE -7 ALONG WITH THE HIGHER CAPES WITHIN THE
"RING OF FIRE" NORTH OF THE BUILDING UPPER HIGH OVER THE SOUTH
CENTRAL PORTION OF THE COUNTRY. FRIDAY WILL BE WARM AND DRY AS THE
HIGH CONTINUES TO BUILD NORTH.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 156 PM MDT Tue Jun 5 2018
Warm ridge axis just to our east through Saturday ahead of a
negatively tilted trough. This trough will impact the nwrn corner
on Sunday with the potential for strong to svr tstms. Quite warm
ahead of this system with increasing s-sw wind. Fire wx threat
will increase also ahead of this trough (very warm/hot, dry and
windy) over the weekend. Cooler behind this system Monday but
still quite dry with low rh's once again and breezy conds. Tuesday
will start to see a rebound in temperatures with breezy
areas.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 156 PM MDT Tue Jun 5 2018
Isold showers and thunderstorms are possible across mainly the
far north thru 02z with KCOD having the best shot for terminal
sites. A weak cold front will slide south overnight with low
clouds and lcl MVFR conds from KCPR to KBYG after 09z through 15z.
Thunderstorms will be on the increase Wednesday afternoon and
evening. Some of these may be quite strong to severe along and
east of the divide.
&&
.FIRE WEATHER...
Issued AT 156 PM MDT Tue Jun 5 2018
A weak cold front will stall across northern portions of the
state this evening. Isolated thunderstorms may fire across the
northern third of the state, but a vast majority of the area
should remain dry. A gusty southwest breeze will continue south of
the front. Mixing and smoke dispersal will range from fair to
poor over the northern basins to excellent across southern
Wyoming. Thunderstorm activity will increase Wednesday (as the
front moves southwest to near the divide) especially east of the
divide where some storms could be relatively strong. Zones
277-278-279 will have a minimum RH of 10 to 15 percent Wednesday.
Most of zone 279 will be precip free Wednesday. Mixing and smoke
dispersal will likely improve over the north and northeast as the
frontal inversion breaks, otherwise mixing and smoke dispersal
remaining excellent.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Skrbac
FIRE WEATHER...Lipson
Hazardous weather outlook, Jun 5, 1:02 AM MST, 17 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
202 AM MDT Tue Jun 5 2018
WYZ001>020-022>030-061315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
202 AM MDT Tue Jun 5 2018
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Isolated afternoon and evening thunderstorms in northern Wyoming.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday...Isolated to scattered thunderstorms, especially in the
north and east. Strong to possibly severe thunderstorms are
possible, especially in the Big Horn Basin as well as Johnson and
Natrona Counties.
Thursday...Isolated to widely scattered thunderstorms over
northern and central areas. A few strong thunderstorms possible
mainly over the Big Horn Basin and Johnson County.
Friday...Isolated afternoon and evening thunderstorms mainly over
the north, along the lee side of mountain ranges and adjacent
foothills.
.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report wind gusts over 45 mph and hail.
Thank you.
TEAM RIVERTON
Thunderstorm Wind, Natrona
- When
- June 5, 6:35 PM MST to 6:53 PM MST
- Where
- Natrona County, (Cpr)natrona Co Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.900, -106.470
The ASOS at the Natrona County airport reported a maximum wind gust of 70 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 5 to 7, 20181 death · $1.1 million · 3 in hail · 24 events
- Hail and Damaging Winds in South Dakota, June 5 to 6, 20181.75 in hail · 39 events
- Hail and Damaging Winds in North Dakota, June 5, 20181.75 in hail · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 5 to 9, 201815 events
- Hail and Damaging Winds in North Dakota, June 5, 2018$15,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Colorado, June 5 to 6, 20184 in hail · 13 events
- Damaging Winds in Minnesota, June 5 to 6, 201860 kt wind · 13 events
- Drought in Texas, June 5 to 25, 20187 events
- Drought in South Dakota, June 5 to 30, 20187 events
- High Wind in South Dakota, June 5 to 6, 201861 kt wind · 7 events
- Hail and Damaging Winds in South Dakota, June 5, 20181.25 in hail · 6 events
- Damaging Winds in South Dakota, June 5, 201861 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756954.